Hail, Huntington
- When
- May 28, 3:00 PM EST to 3:01 PM EST
- Where
- Huntington County, 1.73 mi NW of Huntington
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 40.900, -85.500
An unstable and highly sheared environment existed south of a stationary front. Severe thunderstorms develop with the some producing severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
An unstable and highly sheared environment existed south of a stationary front. Severe thunderstorms develop with the some producing severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 28, 1:25 PM EST, 1 hour 35 minutes earlier.
Area Forecast Discussion National Weather Service Northern Indiana 225 PM EDT Tue May 28 2019 .SYNOPSIS... Issued at 400 AM EDT Tue May 28 2019 Isolated showers with perhaps a thunderstorm will continue early this morning. Scattered showers and storms are expected to redevelop this afternoon across portions of northern Indiana and northwest Ohio as a cold front drops across the southern Great Lakes. A few of these storms could be strong to severe this afternoon with gusty winds. Rain chances will increase again later tonight into early Wednesday, with a continued chance of showers and thunderstorms through Thursday. && .SHORT TERM...(This Evening through Wednesday) Issued at 219 PM EDT Tue May 28 2019 Latest surface analysis has quasi-stationary boundary over the area this afternoon with frontal wave moving toward Lake Erie and low pressure back to the west over Kansas. Visible satellite indicating some partial clearing south of this boundary which has airmass destabilizing with afternoon heating as SB CAPEs exceeding 3500J/kg in southeast CWA where temperatures have reached 80F and dewpoints near 70F. Good shear profiles along the frontal boundary with effective bulk shear 40kts will be supportive of additional thunderstorm development as the afternoon progresses although not exactly aligned spatially with greatest instability. Uncertainty remains in how organized afternoon development will be but forecast soundings indicating primarily unidirectional profiles supporting more of a hail/wind threat. Better focus of moisture convergence along the front back in the plains/mid-MS valley and expected to be the focus for more organized thunderstorm development going into the evening hours. Strengthening nocturnal LLJ up to 50kts will nose into mid-MS valley tonight providing continued support for discrete storms to organize into a convective complex that is expected to ride along frontal boundary and impact the area after midnight and continue into Wednesday morning. This scenario favors storms becoming more elevated with time and with PW around 1.5 inches and warm cloud depths approaching 15Kft any type of training along the front will put heavy rain as the primary threat overnight...as some of last nights storms illustrated with rainfall over an inch in 30 minutes. HREF members in decent agreement wrt timing with leading edge of complex arriving in NW CWA around midnight but not surprising plenty of spread in the finer details. && .LONG TERM...(Wednesday Night through Tuesday) Issued at 219 PM EDT Tue May 28 2019 Forecast period to begin with upper low lifting out of the four corners into the central plains/mid-MS valley. This is expected to bring one additional frontal wave along quasi-stationary boundary into the region on Thursday. Expect ongoing nocturnal convective complex Wednesday night into Thursday morning to impact the area...PW ahead of this wave 1.5-2.0 along with modest instability and shear will have locally heavy rain possible and a few storms producing damaging wind gusts. This wave will finally allow front to push through and clear the area by Friday and bring with it a pleasant day of cooler and less humid conditions. Northwest flow pattern going into the weekend will bring a couple of weak disturbances through the area but all in all a much quieter pattern remainder of the forecast period with seasonable temperatures at or slightly below normal. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 123 PM EDT Tue May 28 2019 Weak front is currently draped across the area with warm/unstable conditions at KFWA and lingering MVFR stratus over KSBN. Expect some improvement at KSBN later this evening but a secondary round of showers (possibly a few thunderstorms) will arrive overnight with additional low stratus thereafter. At KFWA...expect storms to move through this afternoon with severe weather possible. A brief period of VFR then expected before additional rain and low stratus returns late tonight. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Marsili SHORT TERM...JAL LONG TERM...JAL AVIATION...AGD Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous Weather Outlook National Weather Service Northern Indiana 242 PM EDT Tue May 28 2019 INZ003>009-012>016-MIZ077>081-OHZ001-002-291845- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Berrien-Cass MI-St. Joseph MI- Branch-Hillsdale-Williams-Fulton OH- 242 PM EDT Tue May 28 2019 /142 PM CDT Tue May 28 2019/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. A few showers and thunderstorms are possible this afternoon with frequent lightning and heavy downpours the main threat. Additional showers and thunderstorms are expected to overspread the area from the west overnight into early Wednesday. Thunderstorms could be accompanied by some gusty winds and locally heavy rainfall late tonight into early Wednesday. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a marginal risk of severe storms on Wednesday as thunderstorms redevelop in the afternoon. Damaging wind and large hail will be the main threat. The chance of thunderstorms will continue on Thursday, but severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LMZ043-046-291845- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 242 PM EDT Tue May 28 2019 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. There is a low chance of thunderstorms today. Showers and thunderstorms will become likely overnight tonight. Severe weather is not expected today or tonight, but any showers and storms will be capable of producing winds to 30 knots. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Periodic chances of thunderstorms will continue for Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ017-018-020-022>027-032>034-OHZ004-005-015-016-024-025-291845- Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams- Grant-Blackford-Jay-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 242 PM EDT Tue May 28 2019 ...SEVERE THUNDERSTORM WATCH 273 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Indiana and northwest Ohio. .DAY ONE...This afternoon and tonight. A Severe Thunderstorm Watch is in effect until 8 PM EDT. Thunderstorms will continue to develop with the potential of becoming severe. Damaging wind gusts, isolated large hail, and localized heavy rainfall are the main threats. Additional showers and thunderstorms are expected to overspread the area from the west overnight into early Wednesday. Thunderstorms could be accompanied by some gusty winds and locally heavy rainfall late tonight into early Wednesday. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a slight risk of severe storms on Wednesday as thunderstorms redevelop in the afternoon. Damaging wind and large hail will be the main threat. The chance of thunderstorms will continue on Thursday, but severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service Northern Indiana
232 PM EDT Tue May 28 2019
INZ032-281900-
Grant-
232 PM EDT Tue May 28 2019
...A STRONG THUNDERSTORM WILL AFFECT GRANT COUNTY...
At 231 PM EDT, a strong thunderstorm was located over Swayzee, or 10
miles west of Marion, moving east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Marion, Gas City, Upland, Fairmount, Jonesboro, Sweetser, Swayzee,
Van Buren, Sims, Converse, Home Corner, Michaelsville, Landess,
Normal, Mier, Jalapa, Herbst, Hanfield, Hackleman and Point Isabel.
This includes Interstate 69 in Indiana between mile markers 256 and
271.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central Indiana.
LAT...LON 4062 8586 4065 8562 4065 8545 4045 8545
4039 8586
TIME...MOT...LOC 1831Z 250DEG 24KT 4050 8586
HAIL...0.25IN
WIND...40MPH
NWSSpecial Weather Statement National Weather Service Northern Indiana 315 PM EDT Tue May 28 2019 INZ023-024-281945- Wabash-Miami- 315 PM EDT Tue May 28 2019 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WABASH AND NORTHWESTERN MIAMI COUNTIES... At 315 PM EDT, a strong thunderstorm was located near Mexico, or 9 miles north of Peru, moving east at 40 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Wabash, Mexico, Denver, Roann, Lagro, Chili, Ijamsville, Stockdale, Speicherville, Laketon, Deedsville and Urbana. && A Severe Thunderstorm Watch remains in effect until 800 PM EDT for north central Indiana. LAT...LON 4081 8614 4094 8614 4100 8565 4083 8565 TIME...MOT...LOC 1915Z 265DEG 37KT 4088 8605 HAIL...0.25IN WIND...40MPH NWS
Special Weather Statement National Weather Service Northern Indiana 344 PM EDT Tue May 28 2019 INZ023-024-282015- Wabash-Miami- 344 PM EDT Tue May 28 2019 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WABASH AND CENTRAL MIAMI COUNTIES... At 344 PM EDT, a strong thunderstorm was located near Peru, moving east at 35 mph. Wind gusts up to 50 mph and pea size hail are possible with this storm. Locations impacted include... Peru, Wabash, Mexico, Erie, Lagro, Chili, Richvalley, Speicherville, Servia, Lincolnville and Urbana. && A Severe Thunderstorm Watch remains in effect until 800 PM EDT for north central and northeastern Indiana. LAT...LON 4076 8609 4085 8611 4092 8564 4074 8564 TIME...MOT...LOC 1944Z 262DEG 32KT 4079 8602 HAIL...0.25IN WIND...50MPH Brown
Special Weather Statement
National Weather Service Northern Indiana
351 PM EDT Tue May 28 2019
INZ023>025-282015-
Wabash-Miami-Huntington-
351 PM EDT Tue May 28 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WABASH...NORTHWESTERN
HUNTINGTON AND NORTH CENTRAL MIAMI COUNTIES...
At 351 PM EDT, a strong thunderstorm was located 9 miles northwest of
Wabash, moving east at 35 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
North Manchester, Andrews, Roann, Ijamsville, Stockdale,
Speicherville, Laketon, Bippus, Bracken and Urbana.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
north central and northeastern Indiana.
LAT...LON 4087 8602 4094 8602 4101 8568 4100 8568
4100 8561 4084 8560
TIME...MOT...LOC 1951Z 266DEG 32KT 4090 8593
HAIL...0.50IN
WIND...50MPH
BrownSpecial Weather Statement
National Weather Service Northern Indiana
355 PM EDT Tue May 28 2019
OHZ025-282030-
Allen-
355 PM EDT Tue May 28 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEN COUNTY...
At 355 PM EDT, a strong thunderstorm was located near Waynesfield, or
7 miles east of Fort Shawnee, moving east at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Lima, Fort Shawnee, Harrod, Yoder, Westminster, Hume and Rousculp.
This includes Interstate 75 between mile markers 119 and 126.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
west central Ohio.
LAT...LON 4064 8411 4066 8411 4066 8422 4068 8422
4069 8424 4082 8388 4064 8388
TIME...MOT...LOC 1955Z 266DEG 32KT 4069 8399
HAIL...0.50IN
WIND...40MPH
BrownThe Northern Indiana radar (KIWX), 54 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
8 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828141, 828139, 828140, 828142, 828143, 828144, 828145, 828146.